Alert archive / Colorado / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 15, NWS Pueblo, CO
NWS Pueblo, CO issued this severe thunderstorm warning at May 8, 2017, 6:36 PM MDT for Las Animas County, Pueblo County, Colorado. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 8, 2017, 6:36 PM MDT (00:36 UTC)
- Expired
- May 8, 2017, 7:00 PM MDT
- In force
- 24 min
- Issued by
- NWS Pueblo, CO
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Las Animas County, CO, Pueblo County, CO
The radar
The Pueblo radar (KPUX), 78 km from the middle of the area, began a volume at 00:39 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 8, 12:35 PM MDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Denver, CO (KDEN), launched 00:00Z, 0.6 hours before the alert went out and 249 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 99 J/kg
- Mixed-layer CIN
- -68 J/kg
- Mixed-layer LCL
- 1093 m above ground
- 0-6 km bulk shear
- 31 kt
- 0-1 km storm-relative helicity
- 155 m²/s²
- 0-3 km storm-relative helicity
- 310 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.4
The text
As transmitted.
726
WUUS55 KPUB 090036
SVRPUB
COC071-101-090100-
/O.NEW.KPUB.SV.W.0015.170509T0036Z-170509T0100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pueblo CO
636 PM MDT MON MAY 8 2017
The National Weather Service in Pueblo has issued a
* Severe Thunderstorm Warning for...
North central Las Animas County in southeastern Colorado...
Southeastern Pueblo County in southeastern Colorado...
* Until 700 PM MDT
* At 635 PM MDT, a severe thunderstorm was located 15 miles west of
Delhi, or 36 miles north of Trinidad, moving north at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will remain over mainly rural areas of
north central Las Animas and southeastern Pueblo Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3761 10414 3761 10440 3801 10429 3796 10407
TIME...MOT...LOC 0035Z 195DEG 24KT 3767 10430
HAIL...1.25IN
WIND...60MPH
$$
282 follow-up statements
054
WWUS55 KPUB 090050
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
650 PM MDT MON MAY 8 2017
COC071-101-090100-
/O.CON.KPUB.SV.W.0015.000000T0000Z-170509T0100Z/
Las Animas CO-Pueblo CO-
650 PM MDT MON MAY 8 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM MDT
FOR NORTH CENTRAL LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES...
At 650 PM MDT, a severe thunderstorm was located 16 miles northwest
of Delhi, or 39 miles southeast of Pueblo, moving north at 30 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of north
central Las Animas and southeastern Pueblo Counties.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 3761 10414 3761 10440 3801 10429 3796 10407
TIME...MOT...LOC 0050Z 195DEG 24KT 3777 10427
HAIL...1.25IN
WIND...60MPH
$$
28666
WWUS55 KPUB 090057
SVSPUB
Severe Weather Statement
National Weather Service Pueblo CO
657 PM MDT MON MAY 8 2017
COC071-101-090107-
/O.EXP.KPUB.SV.W.0015.000000T0000Z-170509T0100Z/
Las Animas CO-Pueblo CO-
657 PM MDT MON MAY 8 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTH CENTRAL LAS ANIMAS AND
SOUTHEASTERN PUEBLO COUNTIES WILL EXPIRE AT 700 PM MDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and heavy rain are still possible with this thunderstorm.
A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Colorado.
LAT...LON 3761 10414 3761 10440 3801 10429 3796 10407
TIME...MOT...LOC 0057Z 195DEG 24KT 3780 10426
$$
28What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pueblo, CO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 3:42 PM MDT, 2 hours 54 minutes earlier.
Area forecast discussion, May 8, 3:42 PM MDT, 2 hours 54 minutes before
Area Forecast Discussion National Weather Service Pueblo CO 342 PM MDT Mon May 8 2017 .SHORT TERM...(This evening through Tuesday) Issued at 316 PM MDT Mon May 8 2017 Tonight and Tuesday...Short term model consensus has convection moving to the northeast during the evening with a line of weakening convection moving across the southeast plains. Currently, looking like the strongest convection this evening will be along and north of US 50. Will keep some PoPs overnight as another weak disturbance may produce some showers, mostly along the southern I25 corridor. On Tuesday, another disturbance will rotate northward, east of the upper low over Arizona. Plenty of low level moisture will be in place over the plains along with the middle and upper level moisture. Main question will be the amount of instability. SPC Day2 has a marginal risk, which is very reasonable. Other main concern will be locally heavy rains on the burn scars. --PGW-- .LONG TERM...(Tuesday night through Monday) Issued at 316 PM MDT Mon May 8 2017 Tuesday night into Wednesday...Upper low moves eastward, passing over northern New Mexico Wednesday evening. Wednesday could be another day with strong storms and locally heavy rainfall. Models hint at an axis of heavier rainfall developing along a boundary somewhere over eastern Colorado. EC has the boundary further north while the GFS keeps it over southeast Colorado. Thursday...Upper low slowly moves east with some precipitation wrapping around the west side of the upper low. Currently, appears precipitation amounts will be light with cool and stable airmass over the region. Friday through Monday...Upper ridge builds into the region Friday through Monday. There will be some residual moisture for a few afternoon and evening thunderstorms, mainly over the higher terrain. Otherwise, it will be mild and dry. --PGW-- && .AVIATION...(For the 00Z TAFS through 00Z Tuesday evening) Issued at 316 PM MDT Mon May 8 2017 KCOS and KPUB...Scattered to numerous thunderstorms will continue through late evening, with the potential for gusty winds, hail and heavy rain. Will have to watch for some low clouds overnight depending on the amount of easterly flow, which will depend on outflows from thunderstorms. The wet and active pattern continues on Tuesday with scattered to numerous afternoon and evening thunderstorms. The storms could produce gusty winds, hail and heavy rain. KALS...Scattered thunderstorms will occur into Monday evening and on Tuesday afternoon and evening. Gusty winds, brief downpours, and small hail could accompany the storms. --PGW-- && .PUB WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...PGW LONG TERM...PGW AVIATION...PGW
Hazardous weather outlook, May 8, 11:29 AM MDT, 7 hours 7 minutes before
Hazardous Weather Outlook National Weather Service Pueblo CO 1129 AM MDT Mon May 8 2017 COZ058>089-093>099-091730- Western Mosquito Range/East Lake County Above 11000 Ft- Leadville Vicinity/Lake County Below 11000 Ft- Eastern Sawatch Mountains above 11000 Ft- Western Chaffee County Between 9000 and 11000 Ft- Central Chaffee County Below 9000 Ft- Western Mosquito Range/East Chaffee County above 9000Ft- Saguache County West of Continental Divide Below 10000 Ft- Saguache County East of Continental Divide below 10000 Ft- La Garita Mountains Above 10000 Ft- Upper Rio Grande Valley/Eastern San Juan Mountains Below 10000 Ft- Eastern San Juan Mountains Above 10000 Ft- Del Norte Vicinity/Northern San Luis Valley Below 8500 Ft- Alamosa Vicinity/Central San Luis Valley Below 8500 Ft- Southern San Luis Valley- Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft- Northern Sangre de Cristo Mountains above 11000 Ft- Southern Sangre de Cristo Mountains Between 7500 and 11000 Ft- Southern Sangre de Cristo Mountains Above 11000 Ft- Northwestern Fremont County Above 8500Ft- Western/Central Fremont County Below 8500 Ft- Wet Mountain Valley Below 8500 Ft- Wet Mountains between 6300 and 10000Ft- Wet Mountains above 10000 Ft- Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And 11000 Ft-Pikes Peak above 11000 Ft- Canon City Vicinity/Eastern Fremont County- Northern El Paso County/Monument Ridge/Rampart Range Below 7500 Ft- Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below 7400 Ft-Pueblo Vicinity/Pueblo County Below 6300 Feet- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft- Trinidad Vicinity/Western Las Animas County Below 7500 Ft- Crowley County-La Junta Vicinity/Otero County- Eastern Las Animas County-Western Kiowa County- Eastern Kiowa County-Las Animas Vicinity/Bent County- Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County- 1129 AM MDT Mon May 8 2017 This hazardous weather outlook is for portions of central...east central...south central and southeast Colorado. .DAY ONE...Today and Tonight A few severe thunderstorms are possible today across the plains. The best chance for strong to severe storms will be along and north of highway 50. The primary threat will be large hail up to golf ball size and wind gusts to 70 mph. There is also a slight chance of a tornado, especially in northern El Paso county. The best chance for severe storms will be late this afternoon and into the evening hours. Flash flooding on burn scars will also increase today as unstable air moves into the region. If a storm moves over any of the many burn scars over the region, then flash flooding will be possible. The most susceptible burn scars are the Junkins burn scar and the Hayden Pass burn scar. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday On Tuesday, scattered thunderstorms are expected to initiate over the mountains early Tuesday afternoon, then drift eastward onto the plains. Primary concerns will be lightning, strong winds, large hail, heavy rain, burn scar flooding, and an isolated tornado. Additionally, light snow accumulation will be possible above 10000 feet. On Wednesday and Thursday, the upper level low moves closer to the region, bringing showers and thunderstorms to the area. A few storms could become strong across the plains and heavy rainfall will become more of a concern for burn scars. Primary risks are lightning, small hail, wind gusts up to 50 mph and localized flash flooding. Snow levels will remain around 10000 feet with light to moderate accumulations possible across the higher elevations. High pressure will move across the area for Friday through Sunday. However, there will be enough residual moisture for isolated thunderstorms to develop over the higher terrain each afternoon. Primary concerns will be lightning, small hail and wind gusts up to 50 mph. .SPOTTER INFORMATION STATEMENT... Weather conditions that meet reporting criteria for spotters will be likely today and tonight across the region. LW/Skelly
In the hours before
Local storm report, May 8, 4:53 PM MDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
453 PM MDT MON MAY 8 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0435 PM HAIL 9 S WESTCLIFFE 38.00N 105.47W
05/08/2017 M1.00 INCH CUSTER CO PUBLIC
&&Special weather statement, May 8, 4:54 PM MDT, 1 hour 42 minutes before
Special Weather Statement
National Weather Service Pueblo CO
454 PM MDT MON MAY 8 2017
COZ072-078>080-087-082345-
Wet Mountains between 6300 and 10000Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Wet Mountain Valley Below 8500 Ft CO-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Ft CO-
Wet Mountains above 10000 Ft CO-
454 PM MDT MON MAY 8 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HUERFANO AND CENTRAL
CUSTER COUNTIES UNTIL 545 PM MDT...
At 453 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles east of Crestone Peak, or 41 miles west of Pueblo, moving
northeast at 10 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Gardner, Red Wing, Silver Cliff, Westcliffe and Rosita.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
A severe thunderstorm watch remains in effect until 800 PM MDT for
southeastern Colorado.
LAT...LON 3773 10536 3795 10537 3816 10547 3823 10528
3799 10516 3772 10515
TIME...MOT...LOC 2253Z 210DEG 10KT 3804 10533
lwSpecial weather statement, May 8, 5:08 PM MDT, 1 hour 28 minutes before
Special Weather Statement National Weather Service Pueblo CO 508 PM MDT MON MAY 8 2017 COZ089-093-090000- Crowley County CO-La Junta Vicinity/Otero County CO- 508 PM MDT MON MAY 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN OTERO AND SOUTHWESTERN CROWLEY COUNTIES UNTIL 600 PM MDT... At 508 PM MDT, Doppler radar was tracking a strong thunderstorm 10 miles south of Manzanola, or 20 miles west of La Junta, moving northeast at 15 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Rocky Ford, Fowler, Manzanola, Olney Springs and Crowley. A severe thunderstorm watch remains in effect until 800 PM MDT for southeastern Colorado. LAT...LON 3782 10391 3793 10405 3826 10403 3810 10360 TIME...MOT...LOC 2308Z 210DEG 13KT 3796 10392 lw
Special weather statement, May 8, 5:20 PM MDT, 1 hour 16 minutes before
Special Weather Statement National Weather Service Pueblo CO 520 PM MDT MON MAY 8 2017 COZ064-066-090000- La Garita Mountains Above 10000 Ft CO- Saguache County West of Continental Divide Below 10000 Ft CO- 520 PM MDT MON MAY 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN SAGUACHE COUNTY UNTIL 600 PM MDT... At 520 PM MDT, Doppler radar was tracking a strong thunderstorm 14 miles northwest of North Pass, or 15 miles southeast of Gunnison, moving northwest at 30 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northwestern Saguache County. LAT...LON 3843 10669 3831 10663 3824 10684 3842 10698 TIME...MOT...LOC 2320Z 154DEG 26KT 3835 10678 28
Special weather statement, May 8, 6:04 PM MDT, 32 minutes before
Special Weather Statement National Weather Service Pueblo CO 604 PM MDT MON MAY 8 2017 COZ087-088-090030- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 604 PM MDT MON MAY 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EASTERN HUERFANO AND NORTH CENTRAL LAS ANIMAS COUNTIES UNTIL 630 PM MDT... At 603 PM MDT, Doppler radar was tracking a strong thunderstorm 12 miles west of Tyrone, or 24 miles north of Trinidad, moving north at 25 mph. Dime size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of eastern Huerfano and north central Las Animas Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Very heavy rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && A severe thunderstorm watch remains in effect until 800 PM MDT for southeastern Colorado. LAT...LON 3740 10431 3744 10453 3779 10443 3774 10417 TIME...MOT...LOC 0003Z 189DEG 22KT 3751 10441 28
Special weather statement, May 8, 6:26 PM MDT, 10 minutes before
Special Weather Statement National Weather Service Pueblo CO 626 PM MDT MON MAY 8 2017 COZ086>088-090100- Pueblo Vicinity/Pueblo County Below 6300 Feet CO- Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO- Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO- 626 PM MDT MON MAY 8 2017 ...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUERFANO...NORTH CENTRAL LAS ANIMAS AND SOUTHEASTERN PUEBLO COUNTIES UNTIL 700 PM MDT... At 625 PM MDT, Doppler radar was tracking a strong thunderstorm 16 miles northwest of Tyrone, or 34 miles north of Trinidad, moving north at 30 mph. Nickel size hail and winds in excess of 30 mph will be possible with this storm. This storm will remain over mainly rural areas of east central Huerfano...north central Las Animas and southeastern Pueblo Counties. PRECAUTIONARY/PREPAREDNESS ACTIONS... Torrential rainfall is also occurring with this storm, and may lead to localized flooding. Do not drive your vehicle through flooded roadways. && A severe thunderstorm watch remains in effect until 800 PM MDT for southeastern Colorado. LAT...LON 3756 10424 3759 10446 3792 10443 3791 10410 TIME...MOT...LOC 0025Z 189DEG 28KT 3766 10434 28
The office that day
Everything else NWS Pueblo, CO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 8, 6:04 PM MDT | Special Weather Statement | PUB | Las Animas | 26 min |
| May 8, 6:26 PM MDT | Special Weather Statement | PUB | Pueblo | 34 min |
| May 8, 6:28 PM MDT | Areal Flood Advisory | PUB | Crowley, Huerfano, Las Animas, Otero, Pueblo | 3 hr |
| May 8, 6:43 PM MDT | Special Weather Statement | PUB | El Paso | 77 min |
| May 8, 6:49 PM MDT | Special Weather Statement | PUB | Otero | 26 min |
| May 8, 7:01 PM MDT | Special Weather Statement | PUB | Las Animas | 29 min |
| May 8, 7:13 PM MDT | Severe Thunderstorm Warning | PUB | Las Animas | 32 min |
| May 8, 7:17 PM MDT | Special Weather Statement | PUB | Las Animas | 28 min |
| May 8, 7:31 PM MDT | Special Weather Statement | PUB | Otero | 29 min |
| May 8, 7:42 PM MDT | Severe Thunderstorm Warning | PUB | Otero | 33 min |
| May 8, 8:06 PM MDT | Special Weather Statement | PUB | Otero | 24 min |
| May 8, 8:22 PM MDT | Special Weather Statement | PUB | Otero | 23 min |
| May 8, 8:41 PM MDT | Special Weather Statement | PUB | Baca | 34 min |
| May 9, 5:08 AM MDT | Flash Flood Watch | PUB | Alamosa, Chaffee, Costilla, Custer, El Paso, Fremont and 5 more | 17 hr |
| May 9, 12:02 PM MDT | Areal Flood Warning | PUB | Huerfano | 46 hr |
| May 9, 12:17 PM MDT | Special Weather Statement | PUB | Rio Grande | 43 min |
| May 9, 12:21 PM MDT | Special Weather Statement | PUB | Otero | 54 min |
| May 9, 12:44 PM MDT | Flash Flood Warning | PUB | Crowley, Otero, Pueblo | 3 hr |
| May 9, 2:30 PM MDT | Special Weather Statement | PUB | Otero | 60 min |
| May 9, 2:47 PM MDT | Special Weather Statement | PUB | 43 min | |
| May 9, 2:55 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Otero | 35 min |
| May 9, 3:05 PM MDT | Special Weather Statement | PUB | Custer | 85 min |
| May 9, 3:22 PM MDT | Areal Flood Advisory | PUB | Custer, Pueblo | 3 hr |
| May 9, 3:23 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Las Animas, Otero | 54 min |
| May 9, 3:29 PM MDT | Severe Thunderstorm Warning | PUB | Crowley, Kiowa | 47 min |
| May 9, 3:38 PM MDT | Areal Flood Warning | PUB | Conejos | 24 hr |
| May 9, 3:48 PM MDT | Special Weather Statement | PUB | Bent, Crowley, Otero | 72 min |
| May 9, 3:59 PM MDT | Severe Thunderstorm Warning | PUB | Bent, Kiowa, Otero | 48 min |
| May 9, 4:22 PM MDT | Special Weather Statement | PUB | Las Animas | 23 min |
| May 9, 4:26 PM MDT | Areal Flood Warning | PUB | Conejos | 27 hr |
| May 9, 4:33 PM MDT | Special Weather Statement | PUB | Kiowa | 27 min |
| May 9, 4:48 PM MDT | Special Weather Statement | PUB | Bent | 27 min |
| May 9, 5:07 PM MDT | Special Weather Statement | PUB | Kiowa | 23 min |
| May 9, 5:10 PM MDT | Special Weather Statement | PUB | Bent | 35 min |
| May 9, 5:15 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 30 min |
| May 9, 5:32 PM MDT | Special Weather Statement | PUB | Kiowa | 28 min |
| May 9, 5:55 PM MDT | Severe Thunderstorm Warning | PUB | Kiowa | 35 min |
Nearby
Severe Thunderstorm Warnings in Colorado, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.